The most common primary cancer sites include:
- Head and neck
- Upper GI
The risk of bleeding can be affected by other factors such as:
- Coagulopathy (includes patients on aspirin and NSAIDs, anti-coagulant therapy or intrinsic coagulation problems, such as bone marrow failure)
- Proximity of the tumour to major blood vessels
- Presence of fungating or infected wounds
Sometimes patients may be known to be particularly at risk of major haemorrhage because smaller (herald) bleeds have occurred. Smaller bleeds can be palliated using topical adrenaline or tranexamic acid, or haemostatic dressings e.g. CELOX (for further information seek specialist palliative care advice).
Sensitive exploration of the patient and carer’s understanding of the clinical situation and potential risk for significant bleeding may reduce distress by providing a clear plan of action in the event.
It is essential to stay with the patient, as loss of consciousness can happen rapidly. Priority should be to stay and comfort patient and family rather than leaving patient to access drugs. If appropriate to leave patient or second HCP available – consider giving medication as per guidance.
Dark coloured towels may be helpful in disguising the appearance of the blood.
Anticipatory prescribing with an anxiolytic/sedative such as midazolam (IV or IM) is the recommended management in the event of an acute terminal bleed.
|Drug||Route & onset of effect||Dose||Frequency|
|MIDAZOLAM||IV 2 – 3 minutes||10mg||Repeat after 10 minutes if needed|
|IM 5 – 15 minutes
|10mg||Repeat after 10 minutes if needed|
The subcutaneous route is inappropriate due to peripheral shut down and unpredictable absorption.
Buccal midazolam can also be used.
* If the patient is already on large background doses of midazolam or other benzodiazepines.
Seek specialist palliative care advice if required.